Missouri, 2010

Heat in Missouri, June 16, 2010

June 16, 2010 · NWS PAH · 1 event in 1 county or zone

An upper-level ridge over the Mississippi Valley contributed to unseasonably hot and humid conditions. Highs were in the lower 90's.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An upper-level ridge over the Mississippi Valley contributed to unseasonably hot and humid conditions. Highs were in the lower 90's. Twin two-year-old girls were found dead in a hot car at an apartment complex in Portageville. All the car windows were rolled up. The heat index at Blytheville, Arkansas was 101 degrees when the girls probably entered the car while their guardians were napping. The coroner's report showed the cause of death was heat-related.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 2:43 AM CST, 8 hours 17 minutes earlier.

Area forecast discussion, Jun 16, 2:43 AM CST, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
343 AM CDT WED JUN 16 2010

.DISCUSSION...
NOW THAT THE PRIMARY UPPER MIDWEST LOW HAS MOVED EAST AND
TAKEN SIGNIFICANT MOISTURE AND INSTABILITY WITH IT...THE MEAN
UPPER RIDGE WILL PUSH BACK NORTH ACROSS THE WFO PAH FORECAST AREA
DURING THE NEXT FEW DAYS. THE INFLUENCE OF THIS RIDGE WILL BE
TEMPERED BY SERIES OF MINOR LOWS/SHORTWAVES THAT ARE EJECTED OUT
OF THE PACIFIC NORTHWEST...EASTWARD ACROSS THE UPPER MIDWEST AND
GREAT LAKES. HOWEVER...THE DEGREE OF THERMAL TROUGHINESS WILL BE
SMALLER WITH EACH PASSING WAVE ACROSS THE REGION...SO ANY
CONVECTION THAT OCCURS WILL BE DIURNALLY-BASED...MAINLY DURING THE
PEAK HEATING /AFTERNOON TIME PERIOD/ OF THE DAY.

A MORE PROMINENT SHORTWAVE MOVES THROUGH THE WFO PAH FORECAST AREA
FRIDAY AND FRIDAY NIGHT...SO A SMALL MENTION OF SHOWERS AND
THUNDERSTORMS WAS CARRIED INTO THE OVERNIGHT HOURS. AT THIS
TIME...CONFIDENCE IS LOW WITH THIS SCENARIO. FUTURE FORECAST
SHIFTS WILL NEED TO DETERMINE WHETHER RAIN CHANCES BEYOND FRIDAY
EVENING ARE WARRANTED.

THE INFLUX OF DRIER AIR WILL BE IN PLACE FROM NORTH TO SOUTH
THROUGH THURSDAY...WITH A GRADUAL MOISTENING OF THE PLANETARY
BOUNDARY LAYER DURING THE WEEKEND. THIS WILL KEEP MAX/MIN
TEMPERATURES SOMEWHAT IN CHECK...EVEN THOUGH DAILY VALUES WILL
LIKELY BE 5 TO 7 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR.

THE NAM/SREF GUIDANCE INITIALIZED FAIRLY WELL AND WAS PREFERRED
FOR SHORT TERM WEATHER/POP CHANCES. NO ADJUSTMENTS TO THE FORECAST
WERE MADE WITH THIS PACKAGE BEYOND SATURDAY.

&&

.AVIATION...
POSSIBILITY OF EARLY MORNING FOG APPEARS TO BE LIMITED GIVEN
OVERNIGHT TRENDS OF LIGHT WINDS AND AT LEAST A COUPLE DEGREES SPREAD
IN TEMPS AND DEWPOINTS. SURFACE FRONT SHOULD MAKE ITS PRESENCE
NOTABLE THIS AM WITH SURFACE WINDS BECOMING MORE NORTHERLY. VFR
CONDITIONS FOR THE REST OF THE TAF PERIOD WITH ONLY SCATTERED
AFTERNOON CLOUDS AOA 5K FEET.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION/SHORT TERM...RLS
SHORT/LONG TERM PUBLIC/FIRE WEATHER...SMITH
Hazardous weather outlook, Jun 16, 3:52 AM CST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
452 AM CDT WED JUN 16 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
452 AM CDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW AFTERNOON THUNDERSTORMS ARE POSSIBLE ALONG THE SOUTHEAST
MISSOURI BORDER WITH NORTHEAST ARKANSAS. AT THIS TIME...ANY
THUNDERSTORM DEVELOPMENT IS EXPECTED TO REMAIN BELOW SEVERE LIMITS.

MINOR FLOODING IS EXPECTED TO CONTINUE ON THE MISSISSIPPI RIVER
AT CAPE GIRARDEAU. PLEASE SEE THE LATEST RIVER FLOOD STATEMENT FOR
THIS LOCATION ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH
KENTUCKY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL...BUT DAILY...MAINLY AFTERNOON CHANCES FOR THUNDERSTORMS ARE
FORECAST THURSDAY THROUGH SUNDAY...THEN AGAIN ON TUESDAY. AT THIS
TIME...MOST THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

MINOR FLOODING IS EXPECTED TO CONTINUE ON THE MISSISSIPPI RIVER
AT CAPE GIRARDEAU. PLEASE SEE THE LATEST RIVER FLOOD STATEMENT FOR
THIS LOCATION ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH
KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, New Madrid

When
June 16, 11:00 AM CST to 4:00 PM CST
Where
New Madrid forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, New Madrid2010-06-162FemaleVehicle/Towed TrailerDirect
Heat, New Madrid2010-06-162FemaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234864.